Endocrine disturbances in adolescent women with epilepsy, and the effects of antiepileptic drugs (AEDs) and hormonal contraception are discussed by a pediatric neurologist and epileptologist at the Children’s Hospital of Wisconsin, Milwaukee, WI. AEDs that induce hepatic microsomal enzymes and may interact adversely with hormonal contraception include carbamazepine, phenobarbital, phenytoin, and primidone. AEDs that do not interact adversely with hormonal contraception are the P-450 enzyme inhibitors, valproate and zonisamide, and non-inhibitors, gabapentin, lamotrigine, levetiracetam, and vigabatrin. Concurrent use of hormonal contraception and AEDs does not lead to increased seizure frequency. Increased estrogen doses (>50 meg) in patients treated with enzymeinducing AEDs may further reduce the risk of unintended pregnancy. AEDs that have no effect on hepatic microsomal enzymes are preferred. Treatment with enzyme-inducing AEDs may increase the risk of sexual dysfunction, irregular menstruation, and ovulatory failure in women with epilepsy. Treatment with the enzyme inhibitor valproate may increase the risk of anovulatory menstrual cycles, polycystic ovarian syndrome, and hyperinsulinemia. Enzymeinducing AEDs increase metabolism and protein binding of estrogen and progesterone, respectively, but do not significantly increase the failure rates of hormonal contraception. Counseling for adolescents on reproductive health issues is particularly important in patients with epilepsy. Supplements of folic acid, calcium, and vitamin D are recommended. 
COMMENT. While seizure control is the primary consideration, birth control and the inter-relation of AEDs and hormonal contraception are important in the treatment of the adolescent female patient with epilepsy. The frequency of depression in women with epilepsy and the need for early identification of at risk patients is emphasized in this supplement concerning the adolescent female with epilepsy.